Nevada, 2023

Tornado and Damaging Wind in Nevada, June 5, 2023

June 5, 2023 · NWS LKN · 2 events in 1 county or zone

Showers and thunderstorms produced gusty outflow winds and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Showers and thunderstorms produced gusty outflow winds and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 5, 12:28 PM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 12:28 PM PST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
128 PM PDT Mon Jun 5 2023

.SYNOPSIS...Showers and thunderstorms (20-50%) this afternoon and
evening with the highest chance of showers and storms extending
across portions of Lander, Eureka, and Elko counties this evening.
Isolated storms may linger across central Nevada through
midnight. Another low pressure system is set to move onto the
California coast that will bring more unsettled weather to
central and northern Nevada through the remainder of the week.
Highs Tuesday will range from low 70s to low 80s.

&&

.SHORT TERM...A weak ridge of high pressure over the area today
will result in less intense and slightly fewer storms across the
area this afternoon and evening (20-50%) chances.

Tuesday, a fairly active subtropical jet between 20 to 30 degrees
north is forecast to bring another low pressure system up along
the southern CA coast. For northeast and central Nevada the
forecast shows weak shear and weak upper level diffluence to
enhance thunderstorm structure and development over portions of
Elko, Northern Lander and Eureka, and Humboldt counties for
Tuesday with a (40-80%) chance of precipitation. There is a severe
storm threat (wind & hail) and a heavy rain threat on Tuesday as
well with less than 10 percent probability of potentially severe
storms with localized flash flooding in the afternoon and evening.
Dry air is forecast to wrap north possibly as far as northern
Nye, southern White Pine, and southern Lander, and Eureka
counties, limiting any storms in those areas (10-30%) chance.

Wednesday, the ensemble system is suggestive that the upper level low
pressure system located over Southern California shifts a bit
northeastward into southern Cal and Nevada with drier air perhaps
as far north as extreme southern Elko county, White Pine,
southern Lander and Eureka, and northern Nye counties. Thus,
really limiting precip chance over these areas (0-20%). For Elko,
Humboldt, and northern Lander and Eureka precipitation chances
will be slightly lower over this area, ranging from (30-60%)
Temperatures will remain warm in the 70s and 80s through
Wednesday.

.LONG TERM...Thursday through next Sunday. The long term is
expected to remain active with afternoon and evening showers and
thunderstorms each day. Winds speeds will be a bit breezy each
afternoon, though strong and erratic convective gusts will be
possible with any storm.

Isolated to scattered showers and thunderstorms should continue
mainly across northern Nevada Thursday and Friday as temperatures
fall a couple degrees each day with troughing in place across the
region. A moderate confidence of a potent low pressure system
moving into the region over the weekend exists as indicated by
cluster analysis. This could bring more significant wetting rains
across a wider area of the state. However, timing details and
areas of heavier rainfall placement could change in the coming
days.

Winds will be higher across central Nevada Wednesday with the trough
moving trough southern Nevada with up to 20-30 mph from the south
on a few higher elevation ranges. Lighter winds are expected
Thursday before breezy conditions return ahead of a potentially
stronger and wetter low pressure system Friday into the weekend.

Temperatures will cool slightly as broad troughing remains over
the western U.S. Highs Wednesday in the mid-70s to low-80s will
fall back into the upper 60s to lower 70s by Sunday. Lows will
fall into the 40s and 50s with some 30s possible early next week.

&&

.AVIATION...ISOLD to SCT -SHRA/-TSRA will continue through the
early evening hours. Convective outflows to 35kt are possible with
any storm. VFR conditions will be prevalent during the overnight.
By tomorrow, showers and thunderstorms will redevelop, with all
sites seeing VCTS. Again, convective outflows to 45kt are possible
with any storm.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. The active weather pattern persists, with afternoon
and evening rain showers and thunderstorms. Probabilities remain
low that any given thunderstorm will cause increased hydrologic
impacts. Smaller creeks like Lamoille will see diurnal
fluctuations, but larger rivers that are slower responding will
continue to run high.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

85/86/86

In the hours before

Special weather statement, Jun 5, 12:53 PM PST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
153 PM PDT Mon Jun 5 2023

NVZ035-039-052130-
South Central Elko County NV-White Pine County NV-
153 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern White
Pine and southern Elko Counties through 230 PM PDT...

At 153 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Ruby Lake. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern White
Pine and southern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 11526 4002 11532 4008 11546 4014 11520
TIME...MOT...LOC 2053Z 167DEG 3KT 4007 11530

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 5, 1:07 PM PST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Elko NV
207 PM PDT Mon Jun 5 2023

NVZ037-052130-
Southern Lander County and Southern Eureka County NV-
207 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of eastern Lander and
west central Eureka Counties through 230 PM PDT...

At 207 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grass Valley. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Lander and
west central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3982 11645 3980 11652 3985 11662 3990 11640
TIME...MOT...LOC 2107Z 167DEG 3KT 3983 11650

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 5, 1:09 PM PST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Elko NV
209 PM PDT Mon Jun 5 2023

NVZ034-035-039-052145-
South Central Elko County NV-White Pine County NV-
Ruby Mountains and East Humboldt Range NV-
209 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern White
Pine and southern Elko Counties through 245 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Ruby Lake, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern White
Pine and southern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4002 11538 4001 11543 4009 11557 4013 11530
TIME...MOT...LOC 2109Z 171DEG 9KT 4005 11542

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 5, 2:07 PM PST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Elko NV
307 PM PDT Mon Jun 5 2023

NVZ039-052230-
South Central Elko County NV-
307 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of south central Elko
County through 330 PM PDT...

At 306 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Ruby Valley, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 11481 4045 11490 4050 11517 4073 11500
TIME...MOT...LOC 2206Z 120DEG 5KT 4055 11493

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

91
Special weather statement, Jun 5, 3:09 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
409 PM PDT Mon Jun 5 2023

NVZ036-038-060000-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
409 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern Elko
and north central Eureka Counties through 500 PM PDT...

At 408 PM PDT, Doppler radar was tracking a strong thunderstorm over
Palisade, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlin, Palisade and Emigrant Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4042 11605 4042 11633 4071 11641 4075 11603
TIME...MOT...LOC 2308Z 171DEG 16KT 4056 11621

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

93
Special weather statement, Jun 5, 3:19 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Elko NV
419 PM PDT Mon Jun 5 2023

NVZ031-034-039-052345-
Northern Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
419 PM PDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Elko County
through 445 PM PDT...

At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wells, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wells and Moor Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 11479 4097 11500 4118 11504 4116 11470
TIME...MOT...LOC 2318Z 217DEG 8KT 4102 11488

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

91

The radar

The Elko radar (KLRX), 168 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Elko

When
June 5, 3:25 PM PST to 4:25 PM PST
Where
Elko County, 5.76 mi SSW of Moor
Rating
EFU
Path length
0.5 mi
Path width
500 yd
Reported by
Public
Coordinates
41.030, -114.840

Public submitted photos of a tornado SE of Wells over mountainous terrain of the Wood Hills area. No survey was conducted due to no apparent damage and inaccessible or remote terrain. Path length an width were guessed at.

Thunderstorm Wind, Elko

When
June 5, 4:03 PM PST to 5:03 PM PST
Where
Elko County, 6.86 mi WSW of Arthur
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
40.730, -115.250

Station (RBVN2) Ruby Valley Raws, Elevation 6899 feet.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyThe tornado archive for Nevada, 2023Warnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098258, 1098364.